Healthline Blogs

Fruit of the Womb
Fruit of the Womb

Oral Contraceptives and Infertility?

TEXT SIZE: A A A
Hello to all my readers and Happy Thanksgiving! It has been about a month since I have managed to get any of your comments in my mailbox and I am afraid ‘Blogger’ is still having problems in that I cannot respond to about half of the questions I have received. Included in the batch I did receive is the comment from Andria below. She expresses concerns about one of the common myths and misconceptions related to oral contraceptives – that they can actually cause infertility if taken regularly or for ‘too long’….

Andria said...

Hi, I'm 22 yrs old and I'm a little worried that my body has gotten dependent on my birth control pills. After I had my very first period, I never missed one. I did know much about keeping track of them; I just knew it came every month, just not around the same time every month. When I first started taking my pills I took them for a few months then stopped. I always heard if you took them for too long you could become sterile. So I would take a break from them and then get back on them. Last year when I stopped taking the pills I only had 3 periods that year. I wasn't sexually active. I went to my doctor, but he just prescribed me some pills to bring down my period then told me to start taking my pills again. I did, and then stopped in January. I've only seen my period once since July. I took a home pregnancy test yesterday just to rule out pregnancy, but I'm starting to wonder if I will be able to get pregnant if to have a regular period I need to be on my pills since once I stop taking them, it has now disappeared. Any help will be appreciated.
Fri Oct 24, 02:30:00 AM 2008


Kenneth F. Trofatter, Jr., MD, PhD said...

To Andria Oct 24: The pills do not cause sterility. According to your history, you had irregular menstrual cycles even before you started on birth control pills. It is unlikely that even starting and stopping the pills as you have been doing (which is NOT recommended), has caused your current absence of menstrual periods (amenorrhea). It is much more likely that you are not ovulating regularly (oligoovulatory) or not at all (anovulatory) and this is the result of some underlying 'hormonal imbalance' that preceded your use of the pills and is worsening with time. The most common cause of this is polycystic ovary syndrome (PCOS), but you could also have a thyroid disorder, hyperprolactinemia, or other factors that are contributing to your problems. My suggestions are that you should be evaluated for these conditions and then to stay on the pills faithfully until you are ready to get pregnant. You should also see a doctor before you try to conceive to get suggestions for improving your prospects for a good pregnancy outcome and to help you get pregnant if you are still not ovulating regularly.

Even women who do not have menstrual irregularity prior to use of oral contraceptives, may have some aberration of their menstrual cycles after discontinuing birth control pills. More than half will ovulate (and have a ‘normal’ period) within 4-6 weeks after stopping the pills. However, some women may have prolonged or somewhat irregular cycles for up to a year afterwards before resuming their normal cycles. This is more common in women who are older or who have never had children.

There do not appear to be a long-term effects of oral contraceptives in terms of impairing fertility. Indeed, some women with ovulatory irregularity and infertility may benefit from a period of oral contraceptive use prior to attempting conception due to their suppressive effects on the hypothalamic-pituitary axis and ovarian function, particularly women with PCOS and perhaps those with endometriosis. Furthermore, oral contraceptive use has the benefits of being associated with a decreased risk of cervical, ovarian, and uterine cancer.

Best wishes. Dr T
Sat Nov 22, 04:58:00 PM 2008
  • 1
Was this article helpful? Yes No
Advertisement